Thunderstorm Wind, Harnett
- When
- May 23, 2:45 PM EST
- Where
- Harnett County, 5 mi S of Cokesbury
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.450, -78.917
Trees were blown down in Raven Rock Park.
5 hail, 2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 23, 2:05 PM EST, 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 305 PM EDT SUN MAY 23 2004 .DISCUSSION... GSO U/A OUT OF SERVICE UNTIL FURTHER NOTICE. ADDITIONAL PARTS NEED TO BE ORDERED. THUS NO UPPER AIR DATA FROM GSO TONIGHT OR MON MORNING. WATER VAPOR IMAGERY DEPICTS SHEAR AXIS CROSSING CENTRAL NC AT THIS TIME HELPING TO TRIGGER SCATTERED CONVECTION ALONG SURFACE CONVERGENCE BOUNDARY. THIS BOUNDARY EXTENDS FROM LAURINBURG TO LILLINGTON TO SMITHFIELD TO ROANOKE RAPIDS. EXPECT TO SEE THE GREATEST COVERAGE IN THIS REGION THROUGH THE EVENING. CURRENT FORECAST HAS 40% POP THROUGH MIDNIGHT. MAY BUMP THIS UP BASED ON RADAR TREND/MSAS PRIOR TO 20Z. WEAK PERTURBATIONS ALOFT WILL CONTINUE TO CROSS CENTRAL NC THROUGH TUE. HOWEVER FLOW IN THE LOW AND MID LEVELS BECOMES MORE WEST RATHER THAN SW MON-TUE. THIS FLOW MAY HELP ADVECT DRIER AIR INTO THE ATMOSPHERE OVER CENTRAL NC... DECREASING PW VALUES FROM 1.5 INCHES TO 1.2 INCHES. THUS... EXPECT CONVECTIVE COVERAGE TO DECREASE MON AND MORE SO TUE. WILL GO WITH SLIGHT/SMALL CHANCE OF AFTERNOON/EVENING MON AND SLIGHT CHANCE TUE. NEXT SHOT AT ORGANIZED CONVECTION APPEARS TO BE LATE WED/WED NIGHT AS S/W MOVES FROM GREAT LAKES INTO SOUTHERN NEW ENGLAND WITH TAIL END OF S/W CROSSES FORECAST AREA. WILL BUMP POPS UP TO 40%. THU WILL FEATURE CONTINUED CHANCE AS FRONT REMAINS IN VICINITY. WILL GO WITH WITH DRY/WARM CONDITIONS FRI-SUN. && .RAH WATCHES/WARNINGS/ADVISORIES... NC...NONE. && WSS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 409 AM EDT SUN MAY 23 2004 NCZ007>011-021>028-038>043-073>078-083>086-088-089-230808- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC- EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC- HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC- MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC- SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC- WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR... DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO... GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT... HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG... MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RANDLEMAN... ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD... SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY... WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM 409 AM EDT SUN MAY 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE... SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE UNTIL AROUND MIDNIGHT. THE STORMS WILL PRODUCE DANGEROUS CLOUD-TO-GROUND LIGHTNING AND VERY HEAVY RAIN. SOME FLOODING WILL BE POSSIBLE...ALONG WITH LARGE HAIL AND DAMAGING WINDS. LOCATIONS IN THE EASTERN PIEDMONT AND COASTAL PLAIN HAVE THE BEST CHANCE OF SEEING STORMS. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS MONDAY AND TUESDAY AFTERNOON AND EVENING...THEN A BETTER CHANCE OF STORMS WEDNESDAY AND THURSDAY. ANY STORMS THAT FORM WILLL BE CAPABLE OF PRODUCING VERY HEAVY RAIN...FREQUENT LIGHTNING...AND POSSIBLY SOME HAIL AND STRONG WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 100 PM EDT SUN MAY 23 2004 NCZ007>011-021>028-038>043-073>078-083>086-088-089-232100- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC- DURHAM NC-EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC- GUILFORD NC-HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC- LEE NC-MONTGOMERY NC-MOORE NC-NASH NC-ORANGE NC-PERSON NC- RANDOLPH NC-RICHMOND NC-SAMPSON NC-SCOTLAND NC-STANLY NC- VANCE NC-WAKE NC-WARREN NC-WAYNE NC-WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR... DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO... GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT... HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG... MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RANDLEMAN... ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD... SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY... WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM 100 PM EDT SUN MAY 23 2004 ...RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS CENTRAL NORTH CAROLINA... A MOIST AND UNSTABLE AIRMASS OVER CENTRAL NORTH CAROLINA COUPLED WITH AFTERNOON HEATING AND A WEAK UPPER LEVEL DISTURBANCE WILL CREATE CONDITIONS NECESSARY FOR THE DEVELOPMENT OF SCATTERED STRONG TO POSSIBLY SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. THE MAIN SEVERE WEATHER THREAT WILL BE BRIEF DAMAGING WIND GUSTS UP TO 65 MPH AND LARGE HAIL UP TO ONE AND A HALF INCHES IN DIAMETER. SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA AFTER 2 PM AND CONTINUE INTO THE EVENING HOURS. SINCE THE WINDS ALOFT ARE GENERALLY LESS THAN 20 MPH... THE STORMS WILL ONLY DRIFT SLOWLY EAST FROM WHERE THEY DEVELOPMENT. THUS... LOCALIZED HEAVY RAIN IS ALSO A THREAT WITH THE STORMS. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING IN EXCESS OF THREE INCHES OF RAIN IN AN HOUR. SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME DUE TO THE LIMITED NATURE OF THE STORMS. HOWEVER... EMERGENCY MANAGEMENT OFFICIALS AND LOCAL STORM SPOTTER GROUPS SHOULD CLOSELY MONITOR THEIR LOCAL CONDITIONS AND REPORT MEASURED WIND GUSTS... HAIL... OR EXCESSIVE RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE IN RALEIGH. WSS
The Raleigh/Durham radar (KRAX), 45 km away, was scanning. The volume nearest the first event began at 19:43 UTC.
5 hail, 2 thunderstorm wind. Local standard time, as filed.
Trees were blown down in Raven Rock Park.
Golfball sized hail fell on Perkins Road.
A large tree was blown down, falling on two cars and causing minor damage to a house.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2004Every state in 2004This day in weather historyWarnings in North Carolina, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394193, 5394194, 5394196, 5394195, 5394198, 5394199, 5394197.